Idaho, 2011

Debris Flow in Idaho, April 27, 2011

April 27, 2011 · NWS OTX · 1 event in 1 county or zone

A wet spring resulted in saturated soils across northern Idaho. Recent heavy rainfall on the 25th and 26th of April was too much for a hillside along East Hayden Lake Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wet spring resulted in saturated soils across northern Idaho. Recent heavy rainfall on the 25th and 26th of April was too much for a hillside along East Hayden Lake Road. Rainfall totals for the event ranged from three-quarters of an inch to an inch and a half across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 10:00 AM PST, 2 hours earlier.

Area forecast discussion, Apr 27, 10:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT WED APR 27 2011

.SYNOPSIS...
MORE COOL AND UNSETTLED WEATHER IS EXPECTED OVER THE INLAND
NORTHWEST THROUGH THE END OF THE WEEK. DRIER CONDITIONS WILL
ARRIVE THIS WEEKEND WITH TEMPERATURES SURGING TO NEAR NORMAL
VALUES BY SUNDAY. THE MILD WEATHER WILL BE SHORT-LIVED AS ANOTHER
UNSEASONABLY COLD STORM ARRIVES FOR THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
A COLD UPPER LEVEL LOW HAS BEN SPINNING OFF THE BRITISH COLUMBIA
COAST THIS MORNING. SATELLITE IMAGERY SHOWS THE MOISTURE STREAMING
INTO THE REGION ON SOUTHWEST FLOW. HIGH CLOUDS ASSOCIATED WITH THE
WARM FRONT HAVE INVADED EASTERN WASHINGTON. THE IDAHO PANHANDLE
SAW SOME BREAKS IN THE CLOUD COVER THIS MORNING AND AS A RESULT AN
EXPANSIVE CUMULUS FIELD HAS DEVELOPED WITH LIGHT SHOWER ACTIVITY
OVER NORTH IDAHO. SOUTHWEST WINDS ARE STARTING TO INCREASE ACROSS
THE BASIN AND WEST PLAINS. EXPECT WINDS TO BECOME QUITE GUSTY AS
THE COLD FRONT ADVANCES THIS AFTERNOON AND EVENING. WINDY
CONDITIONS WILL CONTINUE TONIGHT AS THE SURFACE PRESSURE GRADIENT
INCREASE. PRECIPITATION WILL BE SPOTTY THIS AFTERNOON AND
EVENING...MAINLY DRIVEN BY DIURNAL HEATING AND OROGRAPHIC
FORCING. SHOWERS WILL BECOME MORE WIDESPREAD OVERNIGHT WITH THE
PASSAGE OF THE COLD FRONT AND UPPER LOW. ONLY MINOR CHANGES MADE
WITH THE MORNING UPDATE AS CURRENT FORECAST PACKAGE IS ON TRACK.
/KELCH

&&

.AVIATION...
18Z TAFS...ALL TAF SITES WILL GENERALLY SEE VFR CONDITIONS THROUGH
18Z THURSDAY. THE NORTHERN THIRD OF WA AND THE NORTH ID PANHANDLE
WILL SEE ANOTHER ROUND OF SHRA TODAY...WITH A PEAK CHANCE THIS
AFTERNOON. MOST OF THESE SHOULD AVOID THE TAF SITES. FOR TONIGHT...A
STRONG COLD FRONT WILL MOVE INTO THE KEAT AND KMHW AREAS ARND 06Z
AND THRU THE REMAINDER OF THE AREA BEFORE 12Z. PRECIPITATION
CHANCES WILL INCREASE FOR ALL TAFS OVERNIGHT...WITH -RA LIKELY AT
ALL EASTERN TAF SITES BETWEEN 06Z-12Z. MVFR CIGS ARE POSSIBLE WITH
THIS PCPN AND EVEN BRIEF IFR CIGS COULD OCCUR. BASED ON GUSTY WIND
POTENTIAL BEHIND THE FRONT...ANY IFR CIGS WHICH FORM WILL BE
BRIEF. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        52  36  48  31  51  33 /  30  70  60  40  30  20
COEUR D'ALENE  50  36  47  30  49  34 /  30  70  60  40  40  30
PULLMAN        52  36  47  30  47  33 /  20  70  60  40  40  20
LEWISTON       59  41  53  35  52  37 /  10  60  40  20  30  20
COLVILLE       54  38  51  33  57  33 /  40  70  60  30  40  20
SANDPOINT      49  38  46  32  50  34 /  40  80  70  50  50  30
KELLOGG        47  34  41  30  42  31 /  30  80  80  60  70  40
MOSES LAKE     59  39  56  32  60  32 /  10  30  30  10  10  10
WENATCHEE      57  39  54  35  58  36 /  10  30  30  10  10   0
OMAK           58  37  55  32  59  32 /  40  50  40  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Apr 27, 4:49 AM PST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT WED APR 27 2011

IDZ001>004-026-027-WAZ031>038-041>044-281300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Coeur D'Alene Area

When
April 27, 12:00 PM PST to 12:10 PM PST
Where
Coeur D'Alene Area forecast zone
Property damage
$75,000
Reported by
Department of Highways
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A landslide along East Hayden Lake Road at mile post 5.5 resulted in half of the road breaking off and sliding down the embankment. Time of the slide is approximated. Lakes Highway District reported that the slide occurred sometime between their morning and afternoon inspections. Exact cost of road repairs is unknown, but it is thought that the total cost will be between 50 and 100 thousand dollars.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296281.